IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this paper

Cultural niche dimensionality and small firm subsistence

Listed author(s):
  • BRUGGEMAN, Jeroen
  • PELI, Gábor
Registered author(s):

    In populations of human organizations (e.g. firms) that operate in cultural niches (markets), size differences are usually large. As large organizations can in principle out-compete small ones, the actual presence of many small organizations asks for an explanation. In ours, we focus on the dimensionality of cultural niches, that can change as a consequence of product innovations, preference elaboration, or institutions. We show that increasing market dimensionality substantially enlarges the market periphery relative to the market center, which creates new potential niches for small firms. Decreasing dimensionality, in contrast, preserves market positions for a portion of the incumbent small firms rather than forcing all of them to exit. We thereby provide a parsimonious explanation for small firm existence when dimensionality changes, even in concentrated markets and net of other factors.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL:
    Download Restriction: no

    Paper provided by University of Antwerp, Faculty of Applied Economics in its series Working Papers with number 2011005.

    in new window

    Length: 11 pages
    Date of creation: Mar 2011
    Handle: RePEc:ant:wpaper:2011005
    Contact details of provider: Postal:
    Prinsstraat 13, B-2000 Antwerpen

    Web page:

    More information through EDIRC

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    in new window

    1. Irmen, Andreas & Thisse, Jacques-Francois, 1998. "Competition in Multi-characteristics Spaces: Hotelling Was Almost Right," Journal of Economic Theory, Elsevier, vol. 78(1), pages 76-102, January.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:ant:wpaper:2011005. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joeri Nys)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.